Texas, 2008

Flash Flooding and Hail in Texas, June 8 to 9, 2008

June 8 to 9, 2008 · NWS AMA · 60 events in 12 counties and zones

Severe thunderstorms developed during the late afternoon and evening hours across the southern and eastern Texas Panhandle. and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the late afternoon and evening hours across the southern and eastern Texas Panhandle. These severe storms produced large hail...strong thunderstorm winds...and localized flash flooding. The storms continued into the late night hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 8, 2:15 PM CST, 1 hour earlier.

Area forecast discussion, Jun 8, 2:15 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SUN JUN 8 2008

.DISCUSSION...
COLD FRONT LYING ACROSS TX PNHDL WITH TCU READILY SEEN ON VISIBLE
SATELLITE.  HAVE INCREASED POPS TNGT OVER SERN HALF OF FCST AREA DUE
TO EXPECTED POSITION OF COLD FRONT AND STRONG MSTR FLUX CONVERGENCE
ANTICIPATED WITH SECONDARY SURGE.  HAVE RETAINED MENTION OF SVR TSTMS
TNGT...AND HAVE CALLED FOR HEAVY RAIN IN ERN ZONES...WHERE HAVE ALSO
HIGHLIGHTED HAIL AND WIND THREAT.

ON MON...HAVE INCREASED POPS OVER ERN ZONES...AND HAVE SPREAD FARTHER
W DUE TO SLOWER MOVEMENT OF MID-LEVEL TROF.  MON EXPECTED TO BE MUCH
COOLER IN POST FRONTAL AMS.

SELY WINDS RESUME LATE MON AFTN...THEN SWLY AND SLY WINDS INCREASE ON
TUE AND WED AS SFC TROF/DRYLINE DEVELOP.  HAVE RETAINED LOW POPS WED
AFTN AND WED EVE ACROSS ERN ZONES...WHERE DRYLINE MAY BECOME ACTIVE.

NEW GFS DEPICTS FROPA WED NGT...FOLLOWED BY ANOTHER WEAK FROPA THU
NGT.  NO POPS WITH THESE FEATURES.  ELY AND SELY WINDS RESUME FRI AND
SAT.  03

COCKRELL

&&

.FIRE WEATHER...
EXPECTING GOOD COVERAGE OF WETTING RAINS THRU TNGT...BUT LIGHTNING
MAY POSE PROBLEMS.  WINDS ON MON EXPECTED TO BE LIGHT TO MODERATE...
INCREASING SLIGHTLY DURING AFTN AND EVE.  TUE AND WED EXPECTED TO BE
WINDY.  RH VALUES EXPECTED TO REMAIN ABOVE 15 PCT ON TUE...BUT MAY
FALL INTO CRITICAL VALUES ON WED.  VARYING WINDS WITH FROPA WED NGT
AND THU NGT EXPECTED TO NOT BE OF EXCESSIVE SPEEDS.  INCREASING SELY
WINDS ON SAT WILL BE MOIST.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                59  78  59  91  66 /  70  20   5   5   5
BEAVER OK                  55  79  54  91  67 /  80  30   5   5  10
BOISE CITY OK              55  78  54  91  62 /  40  10   5   5   5
BORGER TX                  57  78  60  92  68 /  80  20   5   5   5
BOYS RANCH TX              60  78  57  92  66 /  50  10   5   5   5
CANYON TX                  61  79  58  90  66 /  60  20   5   5   0
CLARENDON TX               59  77  58  91  69 /  80  30   5   5   5
DALHART TX                 56  77  52  92  62 /  40  10   5   5   5
GUYMON OK                  58  78  57  94  68 /  70  20   5   5  10
HEREFORD TX                60  78  57  89  65 /  50  10   5  10   5
LIPSCOMB TX                58  77  55  91  70 /  90  30   5   5   5
PAMPA TX                   57  77  59  90  68 /  80  20   5   5   5
SHAMROCK TX                62  77  58  90  71 /  90  30   5   5   5
WELLINGTON TX              63  78  58  91  71 /  90  30   5   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Jun 8, 1:54 PM CST, 1 hour 21 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT SUN JUN 8 2008

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
254 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE EASTERN OKLAHOMA
PANHANDLE AND THE SOUTHERN AND EASTERN PORTIONS OF THE TEXAS
PANHANDLE UNTIL 10 PM CDT. A COLD FRONT OVER THE TEXAS PANHANDLE IS
EXPECTED TO LIFT BACK NORTH THIS EVENING. STORMS ARE EXPECTED
TO DEVELOP ALONG THE FRONT WHERE ABUNDANT LOW LEVEL MOISTURE AND
INSTABILITY WILL HELP FUEL THE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREATS HOWEVER WIND SHEAR BOTH
AT THE SURFACE AND ALOFT MAY BE STRONG ENOUGH TO PRODUCE ISOLATED
TORNADOES AS WELL. IN ADDITION...HEAVY RAIN FROM THE THUNDERSTORMS
MAY CAUSE LOCALIZED FLOODING.

ALSO CAUTION IS ADVISED ON AREA LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN WEDNESDAY AND
WEDNESDAY NIGHT MAINLY ACROSS THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION THIS AFTERNOON AND TONIGHT.

KRAUSE

In the hours before

Special weather statement, Jun 8, 2:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT SUN JUN 8 2008

TXZ005-010-082130-
HEMPHILL TX-LIPSCOMB TX-
354 PM CDT SUN JUN 8 2008

...LINE OF STRONG THUNDERSTORMS IN NORTHEASTERN HEMPHILL AND SOUTHERN
LIPSCOMB COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 4 MILES SOUTH OF HIGGINS TO GLAZIER
MOVING EAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PEOPLE IN NORTHEASTERN HEMPHILL AND SOUTHERN LIPSCOMB COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CLK

The radar

The Amarillo radar (KAMA), 76 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

54 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Gray

When
June 8, 3:15 PM CST to 3:24 PM CST
Where
Gray County, 0.89 mi NE of Pampa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.540, -100.960

Hail, Gray

When
June 8, 3:15 PM CST to 3:25 PM CST
Where
Gray County, 0.89 mi NE of Pampa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.540, -100.960

Hail, Lipscomb

When
June 8, 3:19 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
0.75 in hail
Reported by
Public
Coordinates
36.120, -100.030

Hail, Lipscomb

When
June 8, 3:20 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.120, -100.030

Hail, Gray

When
June 8, 3:25 PM CST
Where
Gray County, 0.89 mi NE of Pampa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.540, -100.960

Hail, Lipscomb

When
June 8, 3:25 PM CST
Where
Lipscomb County, 0.56 mi E of Higgins
Measured
0.88 in hail
Reported by
Public
Coordinates
36.120, -100.010

Hail, Lipscomb

When
June 8, 3:28 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
0.75 in hail
Reported by
County Official
Coordinates
36.120, -100.030

Hail, Gray

When
June 8, 3:31 PM CST
Where
Gray County, 0.89 mi NE of Pampa
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.540, -100.960

Hail, Gray

When
June 8, 3:35 PM CST
Where
Gray County, 0.89 mi NE of Pampa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.540, -100.960

Hail, Gray

When
June 8, 3:50 PM CST
Where
Gray County, 6.22 mi E of Hoover
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.610, -100.740

Hail, Collingsworth

When
June 8, 4:19 PM CST
Where
Collingsworth County, 3.63 mi NNW of Dozier
Measured
0.88 in hail
Reported by
Public
Coordinates
35.130, -100.370

Hail, Roberts

When
June 8, 4:20 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.690, -100.640

The Sheriff's Deputy reported that some tree branches had been broken off.

Hail, Gray

When
June 8, 4:26 PM CST to 4:28 PM CST
Where
Gray County, 0.89 mi NE of Kings Mill
Measured
0.75 in hail
Reported by
Public
Coordinates
35.490, -101.060

Hail, Gray

When
June 8, 4:33 PM CST
Where
Gray County, 0.89 mi NE of Pampa
Measured
0.75 in hail
Reported by
Public
Coordinates
35.540, -100.960

Hail, Gray

When
June 8, 4:36 PM CST
Where
Gray County, 1.49 mi SSE of Pampa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.510, -100.960

The trained spotter reported the hail at the intersection of Texas State Highway 70 and Loop 171.

Hail, Wheeler

When
June 8, 5:03 PM CST
Where
Wheeler County, 0.89 mi SW of Briscoe
Measured
1.75 in hail
Reported by
Public
Coordinates
35.570, -100.290

The public reported that the ground was covered in half inch to golf ball size hail and also estimated wind gusts to thirty-five knots.

Hail, Gray

When
June 8, 5:05 PM CST to 5:15 PM CST
Where
Gray County, 0.69 mi S of Laketon
Measured
1 in hail
Reported by
Public
Coordinates
35.540, -100.630

Thunderstorm Wind, Gray

When
June 8, 5:20 PM CST
Where
Gray County, 7.46 mi SSE of Laketon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.450, -100.580

Hail, Wheeler

When
June 8, 5:22 PM CST
Where
Wheeler County, 0.56 mi W of Briscoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.580, -100.290

Hail, Hemphill

When
June 8, 5:39 PM CST
Where
Hemphill County, 10.32 mi ENE of Gageby
Measured
0.75 in hail
Reported by
Public
Coordinates
35.650, -100.150

Hail, Gray

When
June 8, 5:40 PM CST to 5:44 PM CST
Where
Gray County, 1.38 mi N of Laketon
Measured
1 in hail
Reported by
Public
Coordinates
35.570, -100.630

Hail, Wheeler

When
June 8, 5:40 PM CST to 6:09 PM CST
Where
Wheeler County, 5.24 mi NW of New Mobeetie
Measured
1.5 in hail
Reported by
Public
Coordinates
35.580, -100.500

Hail, Wheeler

When
June 8, 5:59 PM CST
Where
Wheeler County, 0.56 mi W of Briscoe
Measured
1.75 in hail
Reported by
Public
Coordinates
35.580, -100.290

Hail, Wheeler

When
June 8, 6:00 PM CST to 6:10 PM CST
Where
Wheeler County, 1.38 mi S of Allison
Measured
0.75 in hail
Reported by
Public
Coordinates
35.580, -100.100

Hail, Wheeler

When
June 8, 6:00 PM CST
Where
Wheeler County, 1.69 mi W of New Mobeetie
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
35.530, -100.460

Hail, Hemphill

When
June 8, 6:05 PM CST
Where
Hemphill County, 10.32 mi ENE of Gageby
Measured
0.75 in hail
Reported by
Public
Coordinates
35.650, -100.150

Hail, Armstrong

When
June 8, 6:15 PM CST
Where
Armstrong County, 2.99 mi NNW of Goodnight
Measured
0.75 in hail
Reported by
Public
Coordinates
35.070, -101.220

Hail, Wheeler

When
June 8, 6:18 PM CST to 6:23 PM CST
Where
Wheeler County, 6.24 mi N of Kelton
Measured
0.75 in hail
Reported by
Public
Coordinates
35.490, -100.130

Hail, Wheeler

When
June 8, 6:32 PM CST
Where
Wheeler County, 5.59 mi NNW of New Mobeetie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.600, -100.480

Hail, Hemphill

When
June 8, 7:08 PM CST
Where
Hemphill County, 7.43 mi E of Gageby
Measured
1.75 in hail
Reported by
Public
Coordinates
35.640, -100.200

Hail, Gray

When
June 8, 7:19 PM CST
Where
Gray County, 3.45 mi N of Laketon
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -100.630

Hail, Wheeler

When
June 8, 7:25 PM CST
Where
Wheeler County, 4.45 mi ENE of Briscoe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.610, -100.210

Hail, Gray

When
June 8, 7:28 PM CST
Where
Gray County, 1.82 mi ENE of Laketon
Measured
0.75 in hail
Reported by
Public
Coordinates
35.560, -100.600

Hail, Wheeler

When
June 8, 7:40 PM CST
Where
Wheeler County, 5.78 mi NNW of New Mobeetie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.610, -100.460

Hail, Hemphill

When
June 8, 7:45 PM CST
Where
Hemphill County, 2.67 mi NW of Gageby
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
35.650, -100.360

The Cooperative Observer also measured six and ninety hundredths inches of rainfall.

Flash Flood, Hemphill

When
June 8, 8:15 PM CST to 10:30 PM CST
Where
Hemphill County, 5.52 mi NNW of Gageby to 5.48 mi NW of Gageby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.692, -100.373

U.S. Highway 83 was reported to be closed between Farm to Market Road 277 and Farm to Market Road 1268 with eight to ten inches of water on the roadway. No damage or injuries were reported.

Flash Flood, Wheeler

When
June 8, 8:17 PM CST to 10:30 PM CST
Where
Wheeler County, 4.44 mi NW of Briscoe to 4.25 mi W of Briscoe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.619, -100.343

U.S. Highway 83 was reported to be closed from Farm to Market Road 1046 north to the Hemphill County line with up to one foot of water on the roadway. No damage or injuries were reported.

Hail, Hemphill

When
June 8, 8:27 PM CST
Where
Hemphill County, 5.12 mi NNW of Gageby
Measured
0.75 in hail
Reported by
Public
Coordinates
35.690, -100.360

Hail, Hemphill

When
June 8, 8:55 PM CST
Where
Hemphill County, 12.31 mi NE of Gageby
Measured
0.75 in hail
Reported by
Public
Coordinates
35.750, -100.180

The hail was reported along Texas State Highway 33.

Hail, Gray

When
June 8, 9:42 PM CST
Where
Gray County, 0.89 mi NE of Pampa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.540, -100.960

Hail, Deaf Smith

When
June 8, 9:45 PM CST to 9:50 PM CST
Where
Deaf Smith County, Hereford
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.820, -102.400

Hail, Deaf Smith

When
June 8, 9:51 PM CST
Where
Deaf Smith County, Hereford
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.820, -102.400

Hail, Gray

When
June 8, 9:54 PM CST
Where
Gray County, 5.34 mi SE of Hoover
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.540, -100.790

Hail, Randall

When
June 8, 9:55 PM CST
Where
Randall County, 3.95 mi SW of Amarillo
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.160, -101.870

Hail, Collingsworth

When
June 8, 9:55 PM CST
Where
Collingsworth County, 3.96 mi NW of Dodson
Measured
0.75 in hail
Reported by
Public
Coordinates
34.810, -100.070

Hail, Randall

When
June 8, 9:57 PM CST
Where
Randall County, 2.07 mi S of Amarillo
Measured
0.88 in hail
Reported by
Public
Coordinates
35.170, -101.820

Hail, Potter

When
June 8, 9:58 PM CST
Where
Potter County, Amarillo
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.200, -101.820

Thunderstorm Wind, Hemphill

When
June 8, 9:58 PM CST
Where
Hemphill County, Glazier
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.000, -100.230

Hail, Deaf Smith

When
June 8, 9:59 PM CST
Where
Deaf Smith County, 1.13 mi W of Hereford
Measured
2 in hail
Reported by
COOP Observer
Coordinates
34.820, -102.420

Hail, Deaf Smith

When
June 8, 9:59 PM CST
Where
Deaf Smith County, Hereford
Measured
4.5 in hail
Reported by
Public
Coordinates
34.820, -102.400

Hail, Deaf Smith

When
June 8, 10:02 PM CST
Where
Deaf Smith County, Hereford
Measured
1 in hail
Reported by
Public
Coordinates
34.820, -102.400

Hail, Potter

When
June 8, 10:10 PM CST
Where
Potter County, 2.65 mi ESE of (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.200, -101.680

Hail, Potter

When
June 8, 10:12 PM CST to 10:17 PM CST
Where
Potter County, 5.08 mi W of Amarillo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.910

The hail was reported at Interstate 40 and Hope Road.

Hail, Armstrong

When
June 8, 10:18 PM CST to 10:28 PM CST
Where
Armstrong County, 2.91 mi ESE of Washburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.170, -101.530

Hail, Potter

When
June 8, 10:20 PM CST
Where
Potter County, Amarillo
Measured
0.88 in hail
Reported by
Public
Coordinates
35.200, -101.820

Hail, Wheeler

When
June 8, 10:45 PM CST
Where
Wheeler County, 5.59 mi NNW of New Mobeetie
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -100.480

The public also estimated thunderstorm wind gusts between forty-three and fifty-two knots.

Hail, Carson

When
June 8, 11:00 PM CST
Where
Carson County, Groom
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.200, -101.100

Thunderstorm Wind, Donley

When
June 8, 11:00 PM CST
Where
Donley County, 1 mi E of Howardwick
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -100.902

Hail, Donley

When
June 8, 11:00 PM CST
Where
Donley County, Howardwick
Measured
1 in hail
Reported by
Public
Coordinates
35.070, -100.920

Thunderstorm Wind, Collingsworth

When
June 9, 12:00 AM CST
Where
Collingsworth County, 2.07 mi N of Samnorwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.080, -100.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110191, 110192, 110189, 110190, 110193, 110194, 110195, 110196, 110197, 110198, 110199, 110200, 110201, 110202, 110203, 110204, 110205, 110206, 110207, 110208, 110209, 110210, 110211, 110212, 110213, 110214, 110215, 110216, 110217, 110218, 110219, 110220, 110221, 110222, 110223, 110224, 110225, 110226, 110227, 110228, and more.